Oklahoma, 2023Tornado and Hail in Oklahoma, May 19, 2023
May 19, 2023 · NWS OUN · 2 events in 2 counties and zones
As a shortwave trough (and associated area of low pressure) advanced towards the Ozarks, widespread convection developed across eastern into southeastern Oklahoma. This included a severe thunderstorm that produced large hail across eastern Bryan County, Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a shortwave trough (and associated area of low pressure) advanced towards the Ozarks, widespread convection developed across eastern into southeastern Oklahoma. This included a severe thunderstorm that produced large hail across eastern Bryan County, Oklahoma. A landspout-type tornado developed along the advancing surface front, not associated with any discernable radar reflectivity or velocity signature, on the western edge of the Oklahoma City Metropolitan area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 5:42 AM CST, 5 hours 53 minutes earlier.
Area forecast discussion, May 19, 5:42 AM CST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 AM CDT Fri May 19 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 331 AM CDT Fri May 19 2023
Showers and storms continue this morning across portions of Oklahoma
and northern Texas, developing along a corridor of stronger low
level winds with the moving low level jet and MCV that entered from
the Texas panhandle. Most of the ongoing storms are expected to
remain sub-severe, with occasional strong updrafts developing in
western Oklahoma. Small hail and gusty winds continue to be the main
concern as these storms continue to go through the pulse-y
lifestyle, with heavy rainfall leading to some localized flooding
concerns due to the continued slow storm motion.
Storms are expected to continue through Oklahoma and northern Texas
through Friday morning, with the most coverage across northern
Oklahoma as the MCV continues it's trek to the northeast and as the
cold front gradually shifts south and east through the region. One
of the areas of concern Friday morning mainly involves portions of
central and southern Oklahoma unaffected by the current
precipitation, as numerous short term CAMs indicate more discrete
storm development beginning through the morning hours. These CAMs
indicate an unused environment with modest instability, decently
curved hodographs, and high moisture, resulting in a small window
of time that isolated severe storms may develop with elevated
severe potential. Other CAMs indicate a messier convective mode
before developing the storms into more widespread storm develop
with a maximized isentropic ascent between 9-12Z (which the
starting signs may be indicated by the increase in radar returns
in southern Oklahoma).
While chances currently lean more towards the widespread
precipitation development, the development of any isolated storms
will be monitored throughout the morning for severe potential.
The cold front will continue to move northwest to southeast Friday
through Oklahoma and western north Texas. As the front moves through
the region during the morning and afternoon, the front will amplify
ongoing precipitation and as the front approaches southern
Oklahoma/north Texas, isolated storms may develop before congealing
into a line of storms ahead and along the frontal boundary Friday
afternoon and evening. With decent CAPE (SBCAPE > 2000 J/kg), decent
shear (0-6km shear ~35kts, 0-1km shear ~ 20kt), and plentiful
moisture with low LCLs, severe weather may develop along and
ahead of the cold front with all hazards possible.
As the cold front shifts through the region, precipitation will
gradually end behind the front, and exit the area Friday night.
Zwink
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 331 AM CDT Fri May 19 2023
With the exit of the cold front out of the region, Saturday is
expected to remain dry with partly cloudy skies and highs in the low
to mid 70s. A generally zonal yet highly perturbed flow will set up
in the upper levels through the next week, with frequent shortwave
troughs moving through the region. With the consistently above 1"
precipitable water values across the region, numerous chances of
precipitation across parts of Oklahoma and western north Texas are
expected.
Zwink
&&
.AVIATION...
(12Z TAFS)
Issued at 639 AM CDT Fri May 19 2023
Showers and thunderstorms continue across Oklahoma and northern
Texas. Ceilings will continue to drop to IFR levels with nearby
showers/storms, with MVFR ceilings elsewhere. Light variable
surface winds will continue through the morning. A cold front will
move from northwest to southeast across Oklahoma and north Texas,
with northerly winds behind the front, as well as shower and storm
development along and ahead of the front Friday afternoon into
Friday evening. Ceilings will improve to VFR levels overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 77 53 71 51 / 90 40 10 0
Hobart OK 81 52 73 51 / 60 20 10 0
Wichita Falls TX 87 58 75 54 / 40 40 10 0
Gage OK 68 46 72 49 / 80 10 10 0
Ponca City OK 69 48 72 48 / 100 30 0 0
Durant OK 87 59 76 57 / 60 70 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...50
LONG TERM....50
AVIATION...50
Hazardous weather outlook, May 19, 8:32 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
932 AM CDT Fri May 19 2023
OKZ004>048-050>052-TXZ083>090-201445-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
932 AM CDT Fri May 19 2023
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Thunderstorms...
Thunderstorms across southeast Oklahoma will be moving out by
late morning, and should remain below severe. Could see
thunderstorms redevelop this afternoon into the early evening
hours along and ahead of a cold front. A few of these storms
could become severe by late afternoon across southeast Oklahoma,
with up to golf ball size hail and damaging wind gusts as the
severe hazards. Heavy rainfall across southeast Oklahoma could
also produce some localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
.Thunderstorms...
Thunderstorm chances will return again on Sunday and every day
through next week across parts of our area. Severe storms are not
expected at this time.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 19, 6:31 AM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Norman OK
731 AM CDT Fri May 19 2023
OKZ048-052-191300-
Atoka OK-Bryan OK-
731 AM CDT Fri May 19 2023
...Strong thunderstorms will impact portions of northeastern Bryan
and Atoka Counties through 800 AM CDT...
At 731 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Daisy to 4 miles north of
Bokchito. Movement was northeast at 20 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stringtown, Lane, Daisy, McGee Creek Lake, Redden, Chockie, Bentley,
Darwin, and eastern Atoka Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3451 9578 3416 9578 3416 9598 3415 9596
3412 9594 3403 9594 3403 9626 3468 9597
3468 9588 3459 9588 3459 9567 3451 9567
TIME...MOT...LOC 1231Z 238DEG 19KT 3463 9582 3409 9614
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MDUSpecial weather statement, May 19, 7:13 AM CST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Norman OK
813 AM CDT Fri May 19 2023
OKZ048-191330-
Atoka OK-
813 AM CDT Fri May 19 2023
...Strong thunderstorms will impact portions of southeastern Atoka
County through 830 AM CDT...
At 812 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Daisy to 6 miles south of
Lane. Movement was east at 35 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McGee Creek Lake and Darwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3416 9606 3440 9587 3444 9578 3416 9578
TIME...MOT...LOC 1312Z 248DEG 30KT 3441 9581 3421 9596
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MDUTornado, Blaine
- When
- May 19, 11:35 AM CST
- Where
- Blaine County, 3.48 mi S of Geary
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 35.580, -98.328
A storm chaser observed a landspout tornado while driving on Interstate 40 just west of the Caddo-Canadian County line with a photo shared on social media. This appears to be associated with an echo of radar reflectivity of less than 5 dBZ. No damage was reported. The location is estimated but believed to be within 1 or 2 miles based on geolocation of the photograph.
Hail, Bryan
- When
- May 19, 4:30 PM CST
- Where
- Bryan County, Bokchito
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.020, -96.140
Relayed photo from social media.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 19, 2023$1.3 billion · 2.5 in hail · 25 events
- Flash Flooding and Heavy Rain in North Carolina, May 19, 2023$72,000 · 11 events
- Hail in Oklahoma, May 19, 2023$55,000 · 1.75 in hail · 2 events
- Flash Flooding and Flood in Texas, May 19, 20231.5 in hail · 19 events
- Flash Flooding and Hail in Texas, May 19 to 20, 2023$10,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Oregon, May 19, 20231.25 in hail · 6 events
- Flash Flooding and Heavy Rain in Arizona, May 19 to 23, 20235 events
- Waterspouts in Gulf of Mexico, May 19, 20234 events
- Waterspouts in Gulf of Mexico, May 19, 20234 events
- Flash Flooding and Flooding in Puerto Rico, May 19, 2023$7,000 · 4 events
- Damaging Winds in Arkansas, May 19, 202361 kt wind · 4 events
- Damaging Winds in Arkansas, May 19, 202355 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101388, 1101578.